Jump to content

arda: Paroxetine/Paxil induced Panic Attacks, OCD, GAD, DP/DR


arda

Recommended Posts

At 21 I started taking 10mg paroxetine for 8 months to combat depression, then failed trying to quit it for 4 months, mostly due to intense withdrawal symptoms, only to succeed by taking citalopram to taper it with. After that, I felt decent for 6 weeks, but, as I was making a sandwich, I suddenly endured something it would take me weeks to identify: a panic attack. In a span of minutes, I went from a sound mind to suffering from OCD, GAD and depersonalization/derealization disorder, which took me 4-5 months to identify and link back to the paroxetine use. In those months prior to obtaining that knowledge, I was obsessed with the idea I would go crazy, lose my mind and ruin the life of my family by burdening them with my problems. 

Every day for months on end I would scrounge through dozens of forum posts and studies relating to developing psychosis, even after my mental health professional basically mocked the idea and wanted to get rid of me as a client, thinking I was a massive hypochondriac. Another, more experienced mental health professional is now treating me for said anxiety disorders and just being taken seriously is a massive relief.

My biggest worry right now is having done permanent or long-term damage to my brain, particularly relating to memory, concentration and being able to not feel like I'm playing tennis while the sun blinds me all the freaking time. I don't think the paroxetine even helped to ammeliorate my depression beyond a placebo effect. As is, I have pretty much lost the past 1,5 years of my life to depression and now anxiety disorders. I just want to be who I once was again and get on with my life. Why is this **** still the no. 1 prescribed anti-depressant in The Netherlands? Why did I comply with my mental health professional in continuing taking the medication for so long, despite me not feeling so much better on it?

The thing I consider doing is taking citalopram for a couple days and see if that helps, though this time I want to be sure this doesn't expose me to new risks or puts me at the beginning of recovery from the anxiety disorders again. I've gradually improved (no longer am in a derealized state or suffer continuous inner turmoil), but, as is, it would probably take another year to attain 90% recovery. Maybe 3-5mg citalopram for 3-5 days will speed that up? 

Link to post
  • Moderator Emeritus

Hi arda -- Welcome to Surviving Antidepressants (SA)
 
You've come to a good place to find information about SSRIs and withdrawing from them. 
 
To answer your questions, we need a bit more detail about your medication history. Would you summarize your history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-18 months particularly? Any drugs prior to that can just be listed with start and stop years. Please put your withdrawal history in signature

 

Responding to your question about citalopram: probably not a good idea right now. Give us the timeline of your paroxetine -- how you quit, how many mg your last dose was and when you took it.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.
1997-1999 Effexor; 2002-2005 Effexor XR 37.5 mg linear taper, dropping same #beads/week with bad results

Cymbalta 60 mg 2012 - 2015; 2016: 20 mg to 7 mg exact doses and dates in this post; 2017: 6.3 mg to  0.0 mg  Aug. 12; details here


scallywag's Introduction
Online spreadsheet for dose taper calculations and nz11's THE WORKS spreadsheet

Link to post
  • Moderator Emeritus

Welcome from me too arda,

I'm sorry about what you have been dealing with for the past year or two.

 

As scallywag wrote, if you could provide a bit more detail about your history, that would be great and helps us to know what to suggest.

 

It looks like you are recovering nicely and have made some progress by remaining drug free. I also don't recommend risking setting your recovery back by taking citalopram again. This is what I did, I went back on lexapro, thinking that I needed to be on a medication and that it might help, but instead some of the symptoms which had gone, returned and I became much worse again.

 

We usually only recommend reinstatement within a month or two of stopping the drug, if there has been no recovery or improvement.

 

Here is the link to our symptoms and self care section, you may find some useful ideas to help manage symptoms as you recover.  Especially read the topics pinned at the top.

 

When we have a few more details, we will be in a better position to offer support and suggestions.

I'm not a doctor.  My comments are not medical advise. These are my opinions based on my own experience and what I've learned. Please discuss your situation with a medical practitioner who has knowledge of tapering and withdrawal...if you are lucky enough to find one.

My Introduction Thread

Full Drug and Withdrawal History

Brief Summary

Several SSRIs for 13 years starting 1997 (for mild to moderate partly situational anxiety) Xanax PRN ~ Various other drugs over the years for side effects

2 month 'taper' off Lexapro 2010

Short acute withdrawal, followed by 2 -3 months of improvement then delayed protracted withdrawal

DX ADHD followed by several years of stimulants and other drugs trying to manage increasing symptoms

Failed reinstatement of Lexapro and trial of Prozac (became suicidal)

May 2013 Found SA, learned about withdrawal, stopped taking drugs...healing begins.

Protracted withdrawal, with a very sensitized nervous system, slowly recovering as time passes

Supplements which have helped: Vitamin C, Magnesium, Taurine

Bad reactions: Many supplements but mostly fish oil and Vitamin D

June 2016 - Started daily juicing, mostly vegetables and lots of greens.

Aug 2016 - Oct 2016 Best window ever, felt almost completely recovered

Oct 2016 -Symptoms returned - bad days and less bad days.

April 2018 - No windows, but significant improvement, it feels like permanent full recovery is close.

VIDEO: Where did the chemical imbalance theory come from?



VIDEO: How are psychiatric diagnoses made?



VIDEO: Why do psychiatric drugs have withdrawal syndromes?



VIDEO: Can psychiatric drugs cause long-lasting negative effects?

VIDEO: Dr. Claire Weekes

 

 

 

Link to post
  • Moderator

Hey Arda, I'm sorry for what you have been going through, and that it is still ongoing.

 

We do need the information in your signature, dates, doses, and the date of your last dose.  Cold Turkey takes a long time to heal, but it has been so long ago that I don't think a reinstatement - especially not of a different drug - will help much.

 

Many people have been helped by Magnesium and Omega-3 fish oil

 

And all of us who want to get out from under the psychiatric grind need to practice Non Drug Techniques for Coping with Emotional Symptoms

 

A certain component of your symptoms are purely physical and chemical - the only thing you can do - is avoid the sun if it bothers you - try and keep a low level, stable nervous system.  Some of us have to avoid certain stressors like shopping malls or loud concerts or violent movies.  It's good to find distractions which are safe for your nervous system, which do not "rattle your nerves."  Even a workout can set you off - some people become exercise intolerant.

 

Track your symptoms and activities on paper and see if you can figure out what helps you, what harms you, and move towards those things which seem to help.

 

When we have more information about your dates and doses, we may have more help to offer.

"Easy, easy - just go easy and you'll finish." - Hawaiian Kapuna

 

Holding is hard work, holding is a blessing. Give your brain time to heal before you try again.

 

My suggestions are not medical advice, you are in charge of your own medical choices.

 

A lifetime of being prescribed antidepressants that caused problems (30 years in total). At age 35 flipped to "bipolar," but was not diagnosed for 5 years. Started my journey in Midwest United States. Crossed the Pacific for love and hope; currently living in Australia.   CT Seroquel 25 mg some time in 2013.   Tapered Reboxetine 4 mg Oct 2013 to Sept 2014 = GONE (3 years on Reboxetine).     Tapered Lithium 900 to 475 MG (alternating with the SNRI) Jan 2014 - Nov 2014, tapered Lithium 475 mg Jan 2015 -  Feb 2016 = GONE (10 years  on Lithium).  Many mistakes in dry cutting dosages were made.


The tedious thread (my intro):  JanCarol ☼ Reboxetine first, then Lithium

The happy thread (my success story):  JanCarol - Undiagnosed  Off all bipolar drugs

My own blog:  https://shamanexplorations.com/shamans-blog/

 

 

I have been psych drug FREE since 1 Feb 2016!

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy